Can Birth Control Cause Hair Fall? The Surprising Answer
Birth control comes with different types. According to research, women from 15 to 44 years old have utilised at least one form or another of birth control. While oral contraception helps to prevent unwanted pregnancy, many people wonder “can birth control cause hair fall?”
The answer to this question is highly divisive because not every woman experience hair loss during the time of oral contraceptives. If you have the same concern, this article is for you.
The link between hair loss and birth control will be revealed right here.
The mechanism of birth control pills
Main of Contents
Before addressing the question “can birth control cause hair fall,” let’s first have a look at the use of birth control pills.
There are two types of birth control pills or oral contraceptives: combination and minipills. Combination pills include both estrogen and progestin, while minipills exclude estrogen.
Birth control bases mainly on the mechanism of ovulation. Women will experience ovulation once a month when the increase in estrogen helps to release mature eggs to enter the uterus.
Birth control will prevent this natural processing by stopping the surge of this female hormone. Plus, the pills cause the mucus to thicken, narrowing down the path for sperms.
What’s more, oral contraceptives affect the lining of the uterus, making it thicker. All of these changes is to prevent the mature egg to be fertilised.
Side effects of birth control pills
Birth control, in general, is safe to use. However, some women will encounter some side effects depending on their physical condition. The side effects are as following:
- Irregular periods
- Spotting in between periods
- Weight loss or weight gain
- Breast soreness or tenderness
- Lower sex drive
- Mood swings
Weight loss is a side effect of contraceptives.
There are rare reports about serious side effects of birth control. In some cases, women can experience high blood pressure. The frequent use of oral contraceptives does have a negative impact on physical health.
According to research, women using regular birth control are more likely to have breast and cervical cancer. If you smoke, the chance of getting blood clots and liver cancer is higher.
Can birth control cause hair fall?
So, can birth control cause hair fall? The question is yes. There is a link between hair loss and birth control. To some women, the connection can be subtle, while to others, it is more apparent.
Hair fall and birth control
Contraceptive pills subdue the natural occurrence of ovulation. By upsetting the urge in estrogen, which happens naturally, the tablets disturbed the physical level of reproductive hormones.
Hair fall and birth control are related.
As a result, hormonal imbalance is triggered. Women who are hypersensitive to the changes inside their body are likely to suffer from hair loss. In many cases, if they grow up in a family which has hormone-related hair problems, taking contraceptives could also cause hair shedding.
The cycle of hair growth
Hair will go through 3 phases, including anagen, catagen and telogen. Anagen refers to the active period in which the hair strands rest inside their follicle. It will take up to 7 years for a single hair to stay in anagen.
The next stage is catagen. Catagen is the transitional phase when the hair is ready to grow. It will take up to 20 days for this stage. After that, hair strands enter telogen in which they stop to grow.
In telogen, your hair sheds from 25 to 100 strands per day. Birth control will bring hair from catagen to telogen faster. Scientists call this phenomenon effluvium. Women with effluvium can experience hair loss excessively.
Though hair loss in women is common, it can occur because of many reasons. Hair loss and menopause, for example, is also a big problem for most women. Hair loss and birth control is another problem needed to be solved.
Hair loss and birth control: What can you do about it?
Now you have got an answer to the question “can birth control cause hair fall,” it is essential to find a way out. What can you do about it?
Fortunately, all you have to do is to be patient. Though hair shedding looks worrisome, it happens temporarily. For many women, hair fall due to oral contraceptives will stop after a few months when your body adjusts to the pills.
In case you are hypersensitive, chances are the shedding will continue until you stop the pill altogether. The question here is when your hair will return to normal.
There are three scenarios. Most women will notice their hair fall ceases after 9 to 12 months. Typically, your hair will be back into its natural density. Some only get back 80% of hair density. There is a small number of women whose hair thickness remains at 60%.
In case you don’t see any changes in your hair situation, you should seek medical help. In this case, go and ask your doctor about Minoxidil 2% and whether you can take it.
Minoxidil 2% is a medication to treat hair loss. It stimulates the hair follicles and moves them into the catagen phase faster. However, it would also take time to see the result.
The Bottom Line
Can birth control cause hair fall? Surprisingly, some women experience hair loss due to their regular intake of birth control pills. Though this type of hair fall is not permanent, it is advised to keep track of your hair to see if it gets worse than before.
Our last advice is you should choose a suitable birth control method. Contraceptives aren’t the only choice. There are low-androgen pills such as Desogen, ortho Micronor or Tri-Norinyl that will have a less severe effect on your hair.
Follow Layla Hair Blog for more surprising facts on hair!